Remission of the clinical signs of atopic dermatitis in dogs after cessation of treatment with cyclosporin A or methylprednisolone

J. Steffan, J. Horn, P. Gruet, G. Strehlau, A. Fondati, L. Ferrer, C. Noli

Research output: Contribution to journalArticleResearchpeer-review

18 Citations (Scopus)

Abstract

Seventy-eight dogs with atopic dermatitis were treated for four months with either cyclosporin A or methylprednisolone. During the two months after the treatment ceased, 87 per cent of the dogs treated with methylprednisolone relapsed after a mean period of 27.9 days, whereas only 62 per cent of the dogs treated with cyclosporin A relapsed after a mean period of 40.7 days (P<0.001). The clinical condition of the dogs was evaluated either when they relapsed, or two months after the treatment ceased if they had not relapsed. Both the skin lesions and pruritus increased significantly more markedly in the dogs treated with methylprednisolone than in those treated with cyclosporin A. At the end of the study the skin lesions were markedly less severe than before the therapy; in the dogs in both groups that did not relapse, the lesion score was improved by 77 per cent two months after the treatment had stopped, and in the dogs that did relapse the lesion scores had improved by 45 per cent and 35 per cent in the dogs treated with cyclosporin A and methylprednisolone, respectively. Pruritus remained well controlled in the dogs that did not relapse, but increased to baseline levels or close to baseline in the dogs that relapsed.
Original languageEnglish
Pages (from-to)681-684
JournalVeterinary Record
Volume154
Issue number22
DOIs
Publication statusPublished - 29 May 2004

Fingerprint

Dive into the research topics of 'Remission of the clinical signs of atopic dermatitis in dogs after cessation of treatment with cyclosporin A or methylprednisolone'. Together they form a unique fingerprint.

Cite this